Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 434, NWS Birmingham, AL

August 15, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2005, 2:11 PM CDT for Jefferson County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 2:11 PM CDT (19:11 UTC)
Expired
Aug 15, 2005, 2:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:25 PM CDTHAIL 0.755 S Birmingham, ALPENNY SIZE HAIL FELL SPORADICALLY FOR AT LEAST 10 MINUTES IN VESTAVIA HILLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 151913
SVRBMX
ALC073-151945-
/O.NEW.KBMX.SV.W.0434.050815T1911Z-050815T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...HOOVER...FULTONDALE...BIRMINGHAM

* UNTIL 245 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOMEWOOD...OR ABOUT NEAR
  HOOVER...AND MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CAHABA HEIGHTS...DOWNTOWN BIRMINGHAM...AND BIRMINGHAM AIRPORT.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS IMMEDIATELY  
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3365 8685 3358 8659 3347 8665 3348 8667
      3343 8673 3342 8676 3338 8679 3337 8683
      3342 8697

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 151932
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT MON AUG 15 2005

ALC073-151945-
/O.CON.KBMX.SV.W.0434.000000T0000Z-050815T1945Z/
JEFFERSON AL-
232 PM CDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR 
SOUTHERN JEFFERSON COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAHABA HEIGHTS... 
MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT THE CAHABA HEIGHTS AREA...NEAR 
THE INTERSECTION OF HIGHWAY 280 AND INTERSTATE 459.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3355 8682 3353 8670 3347 8665 3348 8667
      3343 8673 3342 8676 3338 8679 3337 8683
      3344 8688

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:58 AM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 4:58 AM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 AM CDT MON AUG 15 2005

.SHORT TERM...(TODAY THROUGH THURSDAY) SOME WILL BE THANKFUL...BUT
AT A BIT OF A LOSS FOR WORDS TONIGHT. THROUGH A COMBINATION OF
WEATHER PATTERN BURN OUT...AND A BIT OF MODEL UNCERTAINTY...NOT
SURE WHERE TO START. THINGS WERE FAIRLY CERTAIN OF IN THE SHORT
TERM...SUB-TROPICAL RIDGE...AND DAILY RAIN CHANCES. A LITTLE LESS
CERTAIN ON TEMPERATURES...BUT FAIRLY CONFIDENT TODAY IS GOING TO
BE THE WARMEST OF THE BUNCH.

NAM AND GFS IN GOOD AGREEMENT BRINGING A SLIVER OF WARMER...RELATIVELY
DRIER AIR AND MID LEVEL SUBSIDENCE ASSOCIATED WITH H8 AND H7 RIDGE...INTO
WESTERN AND NORTHERN SECTIONS...WHICH WILL PUMP TEMPERATURES UP
INTO THE MID 90S IN MANY LOCATIONS. THIS SHOULD ALSO ACT TO
INHIBIT SHOWERS A BIT OVER THE AREA. BUT BY TONIGHT...GUIDANCE IS
JUMPS ALL OVER SOMETHING...AND GRINDS OUT LIKELY POPS OVER SOUTH
CENTRAL PORTIONS OF THE FORECAST AREA. GFS CLEARLY SUFFERING FROM
FEEDBACK...AND NOT QUITE SURE WHAT NAM IS SEEING. I CAN FIND A BIT
OF CONVERGENCE...AND NAM HAS AN INSTABILITY AXIS WITH THE
FEATURE...WHICH WORKS NORTHWARD DURING THE EVENING. THERE IS A
WEAK CIRCULATION INDICATED IN THE WATER VAPOR OFF THE FLORIDA
COAST...BUT DONT BELIEVE THIS IS THE CULPRIT. NAM HAS A NICE VORT
AXIS ACROSS SOUTHERN GA/AL AND NORTHERN FL TODAY...BUT DONT
BELIEVE THATS THE TICKET EITHER. ULTIMATELY...HAVE DISCARDED
BOTH NAM AND GFS SOLUTIONS FOR TONIGHT...AND WENT MUCH CLOSER TO FWC POPS
TONIGHT...ALTHOUGH CONFIDENCE IS NOT HIGH.

FOR THE REST OF THE PERIOD...WEAKNESS IN SUBTROPICAL RIDGE LEAVES
US IN A WEAK UPPER LEVEL TROUGH...WITH CONTINUED ABOVE NORMAL
PRECIPITABLE WATER VALUES. THE WARM/DRY SLOT OVER THE AREA MONDAY
GETS PINCHED OUT/MODIFIED...AND TEMPERATURES SHOULD SLIP BACK DOWN
MORE TOWARDS NORMAL. SOME MODEL DIFFERENCES SHOWING UP BY
THURSDAY...WITH 06Z NAM RATHER PROGRESSIVE WITH WESTERN TROUGH.
THE GFS ON THE OTHER HAND...KEEPS A NARROW...FLATTENED RIDGE OVER
THE AREA. DONT EXPECT AND FRONTS TO COME INTO PLAY...BUT A BIT
CONCERNED WITH POSSIBLE OUTFLOW BOUNDARIES SLIPPING INTO THE
AREA....FOR THE MOST PART...WE REMAIN IN THE SAME REGIME...AND
PITY THE FOLKS WORKING RADAR SHIFTS THIS WEEK.

.LONG TERM...(FRIDAY THROUGH MONDAY)
IN AN ATTEMPT TO GET RE-ACQUAINTED WITH THE WEATHER PATTERN AFTER MY
WEEKEND I PERUSED AREA FORECAST DISCUSSIONS AND AGREE THAT GFSS
AMPLIFIED SOLUTION IS LIKELY OVERDONE.  THAT IS CLIMATOLOGICALLY
SPEAKING. BUT LOOKING AT THIS SUMMER...THE RIDGE IN THE WEST/TROUGH
IN THE EAST PATTERN HAS BEEN PRETTY CONSISTENT. RAISED TEMPERATURES
OVER THE WEEKEND AND INTO EARLY NEXT WEEK SEVERAL DEGREES.  ALSO
ADJUSTED WINDS HOLDING ONTO SOUTHERLY FLOW THROUGHOUT THE PERIOD AS
HIGH PRESSURE DOMINATES THE PATTERN ACROSS THE DEEP SOUTH.  AS FOR
PRECIPITATION...WARMER TEMPERATURES WILL RESULT IN GREATER
INSTABILITY...BUT LACK OF ANY SURFACE BOUNDARY WILL MAKE PINPOINTING
EXACT LOCATIONS DIFFICULT. THUS STAYED CLOSE TO GUIDANCE...GENERALLY
IN THE LOW CHANCE CATEGORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     93  72  91  74 /  40  30  40  40
ANNISTON    93  72  93  73 /  40  30  40  40
BIRMINGHAM  95  73  93  74 /  30  20  40  40
TUSCALOOSA  97  73  95  75 /  20  20  40  30
CALERA      94  74  94  74 /  40  20  40  40
AUBURN      91  72  90  72 /  60  30  40  20
MONTGOMERY  94  73  94  74 /  60  30  50  30
TROY        92  72  91  73 /  60  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81/12
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT MON AUG 15 2005

ALZ011>015-017>050-161816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND
8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE.

THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT.

THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON
ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF
A SELMA TO GADSDEN LINE.  DAMAGING WINDS UP TO 60 MPH IS THE
MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS.
ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY
RESULT IN LOCALIZED FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS
AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN
91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH
AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:23 PM CDTFlash Flood WarningBMXJefferson112 min
Aug 15, 3:50 PM CDTSevere Thunderstorm WarningBMXChilton40 min
Aug 15, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour24 min
Aug 15, 5:15 PM CDTSevere Thunderstorm WarningBMXBarbour30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.